Thunderstorm Wind, Winston
- When
- July 12, 10:32 AM CST to 10:33 AM CST
- Where
- Winston County, Arley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -87.220
Several trees uprooted in the town of Arley.
A MCS moving southward out of Tennessee encountered a very unstable air mass across Central Alabama. Surface based CAPE values were 3000-5000 J/kg ahead of the MCS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A MCS moving southward out of Tennessee encountered a very unstable air mass across Central Alabama. Surface based CAPE values were 3000-5000 J/kg ahead of the MCS. The leading edge of the MCS produced widespread wind damage during the late morning and afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 9:27 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1027 AM CDT Sun Jul 12 2020 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0955 AM CDT Sun Jul 12 2020/ Multiple lines of convection currently underway as the forecasted moisture gradient and boundary builds south/southeast. The unusual orientations stem from the axis of higher pwats, one across Tennessee and the other in Central Mississippi. It is likely after the initial line moves in from the west and weakens that there will be some limited recovery, therefore, a large portion of the northern CWA will see multiple rounds of thunderstorms through this afternoon. As the day progresses, should see these multiple lines congeal into a more southwest to northeast oriented MCS as it progresses southeastward. The severe weather threat remains as instability values are high with steeper lapse rates and drier air aloft. Some hail and higher wind gusts are the main threats through the afternoon and early evening. 17/KLAWS .LONG TERM... /Updated at 245 AM CDT Sun Jul 12 2020/ Tuesday through Sunday. Features. On Monday, expect longwave troughing extending from Southeast Canada southward over much of the Eastern United States. Deep- layer ridging will be centered over Southwest Texas with longwave ridging extending northeast into the Western Great Lakes region. A potent upper low will be situated over South- Central Canada with nearly zonal flow across the Pacific Northwest. Expect the longwave trough to slide further east as we head into Tuesday while the Deep-layer ridging to our west becomes positioned over Central Texas with height rises locally a s ridging builds further east into the region. On Wednesday and Thursday the ridging will be the primary influence to our local forecast as it remains to our west, centered over Central Texas. Further height rises will support hot temperatures across the area through late week. During this time, the longwave ridge moves east in the increasingly zonal northern stream. This flattening of the ridge meridionally will result in the ridge elongating zonally from the Desert Southwest eastward into the Lower Mississippi River Valley region. By Friday, the ridge becomes centered over the Arklatex region. It is at this point in time where global model member solutions diverge enough to result in overall pattern uncertainty. The fast zonal flow with the northern stream persists with a deep trough expected to move into the Pacific Northwest. Ridging will remain centered to our west, however, like last night a few members depict a weakness forming to our immediate northeast and even one solution develops an upper low. The overall expectation during this time period despite the increased uncertainty will be for the ridging to remain anchored to our west while some weakening occurs, especially to our immediate northeast and east. Forecast. Tuesday through Wednesday. Expect fair skies with generally isolated to widely scattered shower and thunderstorm activity largely confined to our south and western counties where better deeper moisture looks to exist. The convection that does develop will provide some localized heat relief. Otherwise, expect highs to range from the low to mid 90s north and east to the mid to upper 90s west and south. Lows will range from the upper 60s north and east to the mid 70s south and west. Thursday through Sunday. The lower and middle levels are expected to gradually become more moist as we progress into the mid to late week time frame. Hot temperatures are expected outside areas that experience convection. The moistening lower and middle levels combined with the hot temperatures will provide ample surface-based instability for shower and thunderstorm activity during the late morning into early afternoon hours and this activity will have better chances to linger further into the evening hours. Look for shower and thunderstorm chances to become more scattered with higher PoP's across the south and eastern areas generally around the periphery of the ridging to our west. Highs will range from around 90 northeast to the mid 90s south and west. Lows will range from around 70 northeast to the mid 70s south and west. 05 && .AVIATION... 12Z TAF Discussion. We currently have VFR observations to start out our TAFs except for a little patchy fog at TCL which looks to be quickly improving. Otherwise, our satellite is currently indicating copious amounts of blow off cirrus across Central Alabama from storms to our W and N. To our N is a large TS complex, along with some scattered convection to the NW approaching. This TSRA activity should push into C AL during the morning spreading S/SE during the afternoon across the southern half of the state and could persist into the evening. Depending on clearing for heating during the morning, some strong to severe storms are possible. Gusty winds are the main threat in the stronger storms. During the late night hours some MVFR cigs are possible with residual moisture. 08 && .FIRE WEATHER... Increased shower and thunderstorm activity is expected this afternoon and evening. Chances for showers and storms will be largely isolated Monday through Wednesday followed by more of a scattered coverage for the latter portion of the work week with best chances south and east. High temperatures will reach well into the 90s through much of the work week. Overnight lows will increase into the low to mid 70s over the next several days. Relative humidity values will drop into the mid 30s to low 40s this afternoon. Minimum values should remain above 40 percent on Monday. Values will bottom out in the mid 30 to around 40 percent range on Tuesday through Thursday. Minimum values look to remain above 40 percent on Friday and Sunday. 05 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 70 91 69 95 / 70 50 10 0 0 Anniston 92 70 91 69 95 / 70 60 20 0 0 Birmingham 93 73 93 72 96 / 70 50 10 0 10 Tuscaloosa 93 73 94 72 96 / 70 40 20 0 20 Calera 93 72 92 71 96 / 60 50 20 0 10 Auburn 94 71 91 72 95 / 30 60 30 0 10 Montgomery 97 73 94 74 97 / 30 60 30 0 20 Troy 97 73 94 74 97 / 20 60 50 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 414 AM CDT Sun Jul 12 2020 ALZ011>015-017>050-131215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 414 AM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms may develop and move generally from north to south across Central Alabama today from 9 am to 9 pm. Damaging winds up to 60 mph will be the primary threat. Heat indices may briefly approach 105 across the far southwest portions of Central Alabama this afternoon. Take extra precautions if spending time outdoors. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices may reach 105 degrees or slightly above each afternoon across portions of Central Alabama. Take extra precautions if spending time outdoors. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today into this evening. Please follow all local, state, and CDC guidelines in regards to travel. 08
Special Weather Statement
National Weather Service Birmingham AL
903 AM CDT Sun Jul 12 2020
ALZ011-121445-
Marion AL-
903 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
945 AM CDT...
At 902 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 7 miles north of Hamilton, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Lake Buttahatchee, Brinn, Bear
Creek, Tessner, Pigeye, Pearces Mill and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3431 8770 3431 8764 3430 8763 3409 8764
3415 8803 3432 8801
TIME...MOT...LOC 1402Z 273DEG 23KT 3424 8794
56Special Weather Statement
National Weather Service Birmingham AL
907 AM CDT Sun Jul 12 2020
ALZ012-022-121430-
Pickens AL-Lamar AL-
907 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR PICKENS AND LAMAR COUNTIES UNTIL
930 AM CDT...
At 907 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Detroit to near Pickensville. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Vernon, Sulligent, Gordo, Reform, Millport, Carrollton, Pickensville,
Kennedy, Detroit, Beaverton, Ethelsville, Benevola, Johnston Lake,
Blooming Grove, Lamar County Airport, Crews, Bedford, Gattman, Cody
and Henson Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8821 3406 8820 3405 8799 3402 8799
3402 8795 3353 8795 3352 8784 3315 8784
3310 8795 3323 8831
TIME...MOT...LOC 1407Z 285DEG 23KT 3403 8812 3330 8828
56Special Weather Statement
National Weather Service Birmingham AL
940 AM CDT Sun Jul 12 2020
ALZ012-022-121515-
Pickens AL-Lamar AL-
940 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS AND
SOUTHEASTERN LAMAR COUNTIES UNTIL 1015 AM CDT...
At 940 AM CDT, Doppler radar was tracking a strong thunderstorm near
Millport, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gordo, Reform, Millport, Ashcraft Corner, Kirk, North Pickens
Airport, Lubbub and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8812 3354 8795 3353 8794 3353 8790
3351 8784 3325 8784 3322 8786 3344 8822
TIME...MOT...LOC 1440Z 298DEG 24KT 3349 8810
56Special Weather Statement
National Weather Service Birmingham AL
1050 AM CDT Sun Jul 12 2020
ALZ014-121630-
Winston AL-
1050 AM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 1130 AM
CDT...
At 1049 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Moulton, moving southeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Arley, Double Springs, Addison, Houston Recreational
Area, Nesmith, Brushy Lake, Ashridge, Falls City, Moreland, Smith
Lake, Helicon, Inmanfield, Sardis, Corinth Rec Area, Needmore,
Winston Free State Barn, Houston, Posey Field Airport and Mill
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
3400 8719 3398 8720 3399 8722 3400 8731
3428 8764 3430 8763
TIME...MOT...LOC 1549Z 311DEG 33KT 3440 8742
56The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
32 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees uprooted in the town of Arley.
Several trees uprooted and power lines downed.
Several trees uprooted in the town of Haleyville.
Large hail reported in the town of Haleyville.
Several trees uprooted on County Road 10.
Several trees uprooted along County Road 13.
Several trees uprooted in the town of Lynn. Numerous trees uprooted throughout Winston County.
Several trees uprooted and power lines downed in the town of Carbon Hill.
Several trees uprooted and power lines downed west of the town of Hayden.
Several trees uprooted in the town of Sulligent.
Uprooted trees blocking Highway 78 in the city of Jasper.
Several trees uprooted along Highway 174 and numerous trees uprooted across western St. Clair County.
Several trees uprooted in the town of Sylvan Springs.
Several trees uprooted in the town of Millport.
Several trees uprooted and on a house in the city of Fairfield.
Several trees uprooted in the city of Midfield.
Numerous trees uprooted across northern Talladega County, between the cities of Lincoln and Talladega.
Several large tress snapped on the Ross Bridge Golf Course.
Several trees uprooted on Highway 31 in the city of Vestavia Hills.
Several trees uprooted along Stadium Trace Parkway.
Several trees uprooted and power lines downed in the city of Chelsea.
Several trees uprooted and power lines downed on Weatherly Club Drive.
Several trees uprooted and power lines downed near County Road 109.
Numerous trees uprooted in the city of Sylacauga.
Numerous trees uprooted near the town of Winterboro.
Several trees uprooted along County Road 7.
Several trees uprooted in the city of Alexander City.
Several trees upooted along County Road 59 in Verbena.
Several trees uprooted along Tallassee Highway.
Several trees uprooted along County Road 17.
Numerous trees uprooted across northern Montgomery County.
Several trees uprooted along Highway 26.
Several trees uprooted along County Road 33.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909931, 909932, 909909, 909934, 909933, 909935, 909936, 909937, 909938, 909939, 909940, 909941, 909942, 909943, 912950, 912951, 912952, 912953, 912954, 912955, 912956, 912957, 912959, 912961, 912963, 912965, 912975, 912976, 912980, 912983, 912991, 912988, 912989.